Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 251, NWS Omaha, NE

August 6, 2018Seward County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 6, 2018, 8:23 PM CDT for Seward County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2018, 8:23 PM CDT (01:23 UTC)
Expired
Aug 6, 2018, 9:02 PM CDT
In force
39 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
2.0 in
Wind
70.0 mph

County Seward County, NE

The radar

The Omaha radar (KOAX), 82 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1787 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 6:43 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 6, 6:43 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
643 PM CDT Mon Aug 6 2018

.SHORT TERM...(Tonight through Thursday)
Issued at 347 PM CDT Mon Aug 6 2018

Chance for thunderstorms tonight, along with potential for severe
storms and heavy rain, is the primary forecast concern.

Upper air pattern featured zonal flow across Nebraska and Iowa,
ahead of trough swinging southeast through western North Dakota to
eastern Wyoming. Increasing diffluent flow, warm advection and lift
ahead of this feature will promote continued chances for convection
until trough passes by later Tuesday. At the surface, synoptic cold
front had settled just south of the Nebraska border in northern
Kansas into northern Missouri. An area of pooling low level moisture
was noted north of the front from southwest Iowa into east central
Nebraska where dew points were near or above 70.

A weak ripple in zonal flow combined with increasing lapse rates and
MLCAPE was already triggering scattered thunderstorms in central
Nebraska where inhibition was lowest. Onset was a little sooner than
meso models indicated, however trend toward increasing coverage and
expansion east along theta-e axis through the afternoon should still
hold. Bulk shear in this area is in the 45-50kt range, and MLCAPE
should increase to above 2000 J/kg. While low level lapse rates are
relatively tame, indicating rapid expansion and stout initial
updrafts are not likely, steepening mid level lapse rates suggest
storm intensification will eventually occur. And given shear
profiles, some strong to severe storms with large hail and damaging
winds will be a concern late afternoon and evening. Heavy rain is
also possible given expected storm track and propagation along
roughly the same line, leading to training of storms.

Another round of potentially severe storms is possible overnight
with approach of upper trough increasing lift/theta-e advection
over frontal zone. Meso models show two distinct convective
clusters, with the strongest firing in south central Nebraska and
expanding northeast through east central Nebraska and southwest
Iowa. Damaging winds are possible with this activity, along with
heavy rain, although a more progressive movement will limit
potential in any one area.

This second eruption of convection should be exiting to our east
Tuesday morning, but lingering cool air aloft and cyclonic flow
suggest a few thunderstorms will percolate through the afternoon.

Beyond Tuesday, things look mainly dry with temperatures close to
normal for early August. Again, northwest flow and embedded
shortwaves may spark a stray storm, but those should be isolated at
best.

.LONG TERM...(Thursday night through Monday)
Issued at 347 PM CDT Mon Aug 6 2018

A generally dry forecast is expected through the weekend, with near-
normal temperatures. After mid week trough slides through the
Plains, a western ridge and eastern trough upper air pattern will
emerge for late week. This keeps our area under north or northwest
flow regime until western ridge expands into the Northern Plains for
the weekend. While shortwaves embedded in northwest flow could
trigger stray convection, timing issues and transient nature of
these features precludes a mention of any isolated activity. By the
weekend into Monday, warmer temperatures aloft should tend to cap
most convection as well. Thus will continue with our dry forecast
through Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 639 PM CDT Mon Aug 6 2018

Scattered showers and thunderstorms will affect all eastern
Nebraska TAF sites through about 12Z. The strongest storms with
the potential to produce IFR conditions will affect KOMA and KLNK
through 10Z. These will be scattered in nature and not affect
sites the whole time, but will periodically move over or near TAF
sites. Have kept mention of thunder in TAF for an extended period,
but kept cigs/vsbys in VFR or MVFR category. There will likely be
a period of MVFR cigs after precipitation moves out later
tonight, affecting KLNK and KOMA through about 15Z. Otherwise
light winds and clearing skies should rule the rest of the TAF
period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...Dergan
Hazardous weather outlook, Aug 6, 4:32 PM CDT, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
432 PM CDT Mon Aug 6 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071145-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
432 PM CDT Mon Aug 6 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

There is a slight risk for severe thunderstorms tonight in
southeast Nebraska and southwest Iowa, with damaging winds and
large hail the primary hazards. Areas of heavy rain are also
possible, which could lead to localized flooding. The area most
vulnerable for severe storms and heavy rain will be along and
south of a line from Columbus to Omaha and Oakland Iowa.

Two rounds of thunderstorms are expected tonight. The first will
mainly occur in the evening as storms in central Nebraska expand
east through southeast Nebraska and southwest Iowa in an area of
higher instability and shear. Large hail and damaging winds may
result. Also, these storms will track along similar paths, with
some areas seeing multiple rounds of moderate rainfall. An inch or
two of rain could fall, with more than that in localized spots.

The second round of thunderstorms is expected after midnight as an
upper level system swings into the region. Damaging winds will be
the most likely severe threat with these storms, but more heavy
rain could fall across areas that will see rain during the
evening. Again, localized flooding could occur.

Other more general thunderstorm activity is forecast north of a
Columbus to Omaha and Oakland line through the night. Severe
storms are not expected here.

Most of the thunderstorm should be moving east of southwest Iowa
by late Tuesday morning. Then an isolated thunderstorm may bubble
up during the afternoon just about anywhere across eastern
Nebraska and southwest Iowa. However severe storms are not
expected with this activity.

Minor flooding will continue along the Missouri River above Lewis
and Clark Lake through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

Flooding will continue along the Missouri River above Lewis and
Clark Lake.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight or Tuesday.

In the hours before

Special weather statement, Aug 6, 5:50 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
550 PM CDT MON AUG 6 2018

NEZ068-062315-
Otoe NE-
550 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTOE COUNTY UNTIL 615 PM
CDT...

At 550 PM CDT, Doppler radar was tracking a strong thunderstorm near
Unadilla, or 25 miles southeast of Lincoln, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Syracuse, Unadilla, Talmage, Lorton, Dunbar, Otoe and Burr.

LAT...LON 4053 9635 4071 9636 4077 9593 4053 9592
TIME...MOT...LOC 2250Z 268DEG 19KT 4063 9627

DEWALD
Special weather statement, Aug 6, 6:32 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
632 PM CDT MON AUG 6 2018

NEZ093-070000-
Richardson NE-
632 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR RICHARDSON COUNTY UNTIL 700 PM
CDT...

At 631 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Humboldt, or 12 miles north of Sabetha, moving
northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Falls City, Humboldt, Verdon, Stella, Shubert, Dawson, Salem,
Preston, The Highway 75 And 8 Junction and Camp Cornhusker.

LAT...LON 4015 9601 4027 9568 4026 9566 4017 9556
      4000 9551 4000 9601
TIME...MOT...LOC 2331Z 246DEG 22KT 4007 9589

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:09 PM CDTSevere Thunderstorm WarningOAXSeward51 min
Aug 6, 8:52 PM CDTSpecial Weather StatementOAXLancaster38 min
Aug 6, 9:42 PM CDTSpecial Weather StatementOAXLancaster33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.